Nebraska, 2019

Winter Storm in Nebraska, December 28 to 30, 2019

December 28 to 30, 2019 · NWS OAX · 3 events in 3 counties and zones

A strong upper level low crossed the central Plains the weekend of December 27-30. It was a challenging forecast as winter weather was possible December 27 in the form of ice, sleet, and snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A strong upper level low crossed the central Plains the weekend of December 27-30. It was a challenging forecast as winter weather was possible December 27 in the form of ice, sleet, and snow. December 28 a warm up was expected and most precipitation would fall as rain. Sunday December 29, the low pressure system moved northeasterly on a path from Nebraska toward Lake Superior. Higher pressure filled in behind it bringing in cold air and resulted in most of the precipitation falling as snow.

For the OAX area, conditions Friday turned out to be too warm for winter precipitation. Saturday saw daily records for rain broken for December 28 at Omaha (1.76 ), Lincoln (2.12 ), and Norfolk (0.62 ). Omaha and Lincoln were also in the top 3 for highest December 1-day precipitation totals. Sunday, cold air behind the front led to snow totals of a trace (Lincoln) to 13.8 inches (Verdel, NE). It was a tight gradient in northeast Nebraska and a majority of accumulating snowfall was in Knox, Pierce, Antelope, and Boone counties.

An areal flood watch was issued Saturday December 28, 2019 at 933 AM as 1.5 inches of rain had fallen in southeast Nebraska and another 1.0-1.5 inches of rain were forecasted. The RFC models forecasted that several gages would rise to action or minor flood stages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 28, 5:21 PM CST, 39 minutes earlier.

Area forecast discussion, Dec 28, 5:21 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
521 PM CST Sat Dec 28 2019

...Updated for 00Z Aviation Forecast Discussion...

.DISCUSSION...
Issued at 300 PM CST Sat Dec 28 2019

.Summary:
A winter storm system will continue to impact the region through
Sunday night. Rising streams and rivers will be a concern along
with localized lowland flooding. Heavy snow is expected over
portions of northeast Nebraska, generally northwest of a Neligh to
Hartington line from late tonight into Sunday. The snow will
combine with strong northwest winds of 30-40 mph to create near-
blizzard conditions. The snow will taper off late Sunday night
into Monday with warmer and generally dry conditions expected
during the middle to latter part of the upcoming week.

.Tonight:
An intense shortwave trough and associated mid-level jet streak
over the southern High Plains as of early afternoon will eject
northeast and contribute to the formation of a mid to upper-level
low over the central Plains. In the low levels, a surface cyclone
over central KS will deepen while developing into southern MN by
6 AM Sunday. Meanwhile, a cold front presently from the western
Dakotas into western NE will surge east through the area late
tonight.

The primary warm-conveyor precipitation band stretching from
western IA and southeast NE into eastern KS and western MO as of
2 PM should continue to migrate east through the remainder of the
afternoon into tonight in tandem with a 40-50+ kt low-level jet.
In its wake, showery precipitation (and perhaps a thunderstorm or
two) is expected to materialize across our area this evening owing
to steepening mid-level lapse rates and increased forcing for
ascent ahead of the aforementioned shortwave trough. Given that a
swath of heavy rainfall (i.e., 2.0-2.5") occurred overnight and
this morning from Wilber through the Lincoln and Omaha areas, we
will maintain the current Flood Watch as an additional 0.25-0.50"
of rain is possible this evening over the same areas.

Over our northwest counties, deep-layer cold advection will
intensify within the northwest quadrant of the evolving mid-level
low, resulting in the transition of precipitation from a wintry
mix to snow which will become moderate to heavy by Sunday morning.

.Sunday and Sunday night:
Further intensification/maturation of the mid-level low is
forecast over the mid MO Valley, supporting the expansion of a
TROWAL-related snow band over the eastern Dakotas into central NE.
We will remain on the southeast periphery of that feature, so any
unpredicted wobbles in the parent cyclone will have impacts on
snowfall amounts across our northwest counties. For now, we will
indicate highest storm-total amounts (i.e., 6-10") north and west
of a Neligh to Hartington line. There, the snow will combine with
northwest winds increasing to 30-40 mph to create near-blizzard
conditions, and a Winter Storm Warning is in effect.

Continued columnar cooling will yield a transition of
precipitation to a wintry mix and then snow from northwest to
southeast across the area. The greatest potential for a glaze of
ice and one to four inches of snow will exist across northeast
NE, generally northwest of a Columbus to Pender line where a
Winter Weather Advisory is in effect. Elsewhere across the area,
some light icing and an inch or so of snow are possible. Highs on
Sunday will range from upper 20s over northeast NE to upper 30s
in far southeast NE and southwest IA.

.Monday and Monday night:
The intense synoptic system will finally progress northeast into
the upper Great Lakes with lingering light snow gradually tapering
off. A tight pressure gradient on the backside of the departing
system will maintain blustery northwest winds with temperatures on
Monday hovering mainly in the 20s.

.Tuesday through Saturday:
A split-flow mid-level pattern will persist with the mid MO Valley
seemingly residing between the two predominant belts of
westerlies. As a result, generally dry weather is expected with
highs in the 30s and 40s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 521 PM CST Sat Dec 28 2019

Expect mainly IFR to LIFR conditions overnight and into Sunday
morning, then there could be some improvement in ceilings and
visibilities - mainly at KLNK and KOMA. Precipitation at KLNK and
KOMA should be mostly liquid through 12Z, but likely a mix after
that with some potential for light freezing rain. At KOFK, there
will be a change from rain to a wintry mix and then eventually a
change to snow.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch through late tonight for NEZ034-044-045-050>053-
     065>068-078-088>090.

     Winter Weather Advisory from midnight tonight to 6 AM CST Monday
     for NEZ012-015-018-030>033-042-043.

     Winter Storm Warning from 9 PM this evening to 6 AM CST Monday
     for NEZ011-016-017.

IA...Flood Watch through late tonight for IAZ043-055.

&&

DISCUSSION...Mead
AVIATION...Miller
Hazardous weather outlook, Dec 28, 3:41 PM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
341 PM CST Sat Dec 28 2019

NEZ011-016-017-291145-
Knox-Antelope-Pierce-
341 PM CST Sat Dec 28 2019

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Sunday

A Winter Storm Warning is in effect from 9 PM through Monday
morning.

A wintry mix will transition to snow tonight with periods of
moderate to heavy snow continuing through Sunday into Sunday
night. Storm-total snow amounts of five to ten inches are
possible. The snow will combine with strong northwest winds of 30
to 40 mph to create dangerous travel conditions due to blowing and
drifting snow.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

The snow will begin to taper off late Sunday night into Monday.
However, blustery northwest winds will continue to promote areas
of blowing and drifting snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ043-055-NEZ034-044-045-050>053-065>068-078-088>090-291145-
Monona-Harrison-Burt-Dodge-Washington-Butler-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
341 PM CST Sat Dec 28 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and southeast
Nebraska.

.DAY ONE...Tonight and Sunday

A flood watch is in effect through tonight.

Another round of showers and perhaps a thunderstorm or two is
expected this evening with an additional quarter to half inch of
rain possible. Much of that would be runoff, leading to further
rises on area rivers and streams.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Rain will transition to a wintry mix on Sunday morning before
changing over to light snow during the afternoon. Light snow will
continue into Sunday night. Snow amounts of an inch or two are
possible in the Onawa, Iowa area with generally less than an inch
along and south of I-80.

The recent heavy rain could lead to renewed flooding along the
Missouri River by early next week from Plattsmouth downstream to
Rulo. Other area rivers and creeks could also approach or exceed
flood stage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NEZ012-015-018-030>033-042-043-291145-
Cedar-Thurston-Wayne-Boone-Madison-Stanton-Cuming-Platte-Colfax-
341 PM CST Sat Dec 28 2019

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Sunday

A Winter Weather Advisory is in effect from midnight through
Monday morning.

Rain will change over to a mix of freezing rain and sleet tonight
before transitioning to all snow on Sunday morning. Periods of
moderate to briefly heavy snow are possible on Sunday with storm-
total amounts of one to five inches. The snow will combine with
strong northwest winds of 30 to 40 mph to create hazardous travel
conditions due to blowing and some drifting snow.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

The snow will gradually taper off on Sunday night into Monday.
However, blustery northwest winds will promote areas of blowing
snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ056-069-079-080-090-091-NEZ091>093-291145-
Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-Nemaha-Pawnee-
Richardson-
341 PM CST Sat Dec 28 2019

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Isolated non-severe thunderstorms are possible this evening.

A light wintry mix is possible on Sunday. Any ice or snow
accumulation will be minimal.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Light snow is possible on Sunday night into Monday. Total
accumulations of an inch or less can be expected.

The recent heavy rain could lead to renewed flooding along the
Missouri River by early next week from Plattsmouth downstream to
Rulo.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 28, 12:07 PM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1207 PM CST SAT DEC 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       BENNET                  40.68N 96.50W
12/28/2019  E2.13 INCH       LANCASTER          NE   TRAINED SPOTTER

&&
Local storm report, Dec 28, 12:08 PM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1208 PM CST SAT DEC 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 SE CRETE              40.62N 96.95W
12/28/2019  M2.24 INCH       SALINE             NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION CTEN1 0.8 SE CRETE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Knox

When
December 28, 6:00 PM CST to December 30, 3:00 AM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

COOP Observer reported 13.2 inches of snow.

Winter Storm, Antelope

When
December 28, 8:00 PM CST to December 30, 3:00 AM CST
Where
Antelope forecast zone
Reported by
COOP Observer
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

COOP Observer reported 7 inches of snow.

Winter Storm, Pierce

When
December 28, 8:30 PM CST to December 30, 3:00 AM CST
Where
Pierce forecast zone
Reported by
Law Enforcement
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Law enforcement reported 6 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864540, 864536, 864535.